New York, 2015

Strong Wind in New York, March 17, 2015

March 17, 2015 · NWS OKX · 3 events in 3 counties and zones

Strong winds were observed behind a cold front.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Strong winds were observed behind a cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Mar 17, 12:53 PM EST, 2 hours 7 minutes earlier.

Area forecast discussion, Mar 17, 12:53 PM EST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
153 PM EDT TUE MAR 17 2015

.SYNOPSIS...
DEEPENING LOW PRESSURE EAST OF NEW ENGLAND THIS AFTERNOON WILL
LIFT UP INTO THE CANADIAN MARITIMES...WHILE HIGH PRESSURE BUILDS
EAST FROM THE UPPER MIDWEST OVER THE NEXT SEVERAL DAYS. A COASTAL
LOW PRESSURE SYSTEM MAY IMPACT THE AREA FRIDAY INTO FRIDAY
NIGHT...FOLLOWED BY A COLD FRONTAL PASSAGE LATE SATURDAY. HIGH
PRESSURE BUILDS TOWARDS THE REGION FROM THE GREAT LAKES SUNDAY
INTO MONDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
COLD FRONT HAS CLEARED EASTERN LI/SE CT WITH A STRONG NW FLOW IN
ITS WAKE. GUSTS UP 45 MPH IN A FEW SPOTS FOLLOWING FRONTAL
PASSAGE. IRONICALLY...AS THE FLOW BECAME NW MOST LOCATIONS ALONG
THE COAST SHOT UP 10 TO 15 DEGREES WITH READINGS IN THE MID TO
UPPER 50S. WITH WATER TEMPS IN THE 30S...THE ONSHORE FLOW WAS
COOLER THAN THE AIR BEHIND THE FRONT. THIS WILL CHANGE TOWARD
EVENING AS MUCH COLDER AIR WORKS IN.

NW WINDS WILL REMAIN STRONG FOR THE REMAINDER OF THIS AFT DUE TO
THE COMBINATION OF STRONG CAA AND A TIGHTENING PRES GRADIENT
BETWEEN A RAPIDLY INTENSIFYING OFFSHORE LOW TO THE NE AND STRONG
CANADIAN HIGH PRES BUILDING TO THE W. WINDS ARE EXPECTED TO RANGE
FROM 15 TO 25 MPH WITH GUSTS 40 TO 45 MPH.

HIGHS HAVE BEEN MET WITH MOST LOCATIONS HAVING TOPPED OUT IN THE
50S. TEMPS WILL GRADUALLY FALL.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
TIGHT PRES GRADIENT REMAINS ACROSS THE REGION INTO WED BEFORE
FINALLY STARTING TO RELAX DURING WED AFTN. GUSTY NW WINDS WILL
CONTINUE DURING THIS TIME...ALTHOUGH THE STRONGEST WINDS WILL HAVE
PASSED.

DEEP NW FLOW WILL SEND WEAK SHORTWAVES THROUGH THE FLOW AS WELL.
MODELS ARE HINTING AT SCT SHOWER ACTIVITY TO THE N AND W OF THE
AREA...BUT NOT CONVINCED IT WILL MAKE IT OVER THE MOUNTAINS DUE TO
DOWNSLOPING. THEREFORE HAVE INCREASED CLOUDS...BUT HAVE KEPT THE
FORECAST DRY.

LOWS TONIGHT WILL BE WELL BELOW NORMAL...RANGING FROM UPPER TEENS
TO AROUND 20 INLAND...LOWER TO MID 20S AT THE COAST...EXCEPT MID
TO UPPER 20S IN THE NYC METRO. THIS IS ABOUT 10 DEGREES BELOW
NORMAL. HIGHS WED WILL CONTINUE TO BE BELOW NORMAL RANGING FROM
MID 30S TO LOWER 40S.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
CANADIAN HIGH PRESSURE BUILDS OVERHEAD ON THURSDAY WITH WEAK UPPER
LEVEL RIDGING. COLD AND DRY WEATHER CONTINUES WITH TEMPERATURES NEAR
TEN DEGREES BELOW NORMAL FOR THIS TIME OF YEAR.

ATTENTION THEN TURNS TO ENERGY WITHIN THE NORTHERN BRANCH OF THE
UPPER JET DIGGING INTO THE NORTHERN STATES. THIS ENERGY WILL
FAST APPROACH ON FRIDAY SPAWNING A LOW PRESSURE OFF THE MIDDLE
ATLANTIC COAST. THERE STILL IS A FAIRLY LARGE SPREAD AMONG THE
MEDIUM RANGE OPERATIONAL MODELS AND ENSEMBLES ON THE TIMING AND
AMPLITUDE OF THIS ENERGY. THIS LEADS TO TRACK AND STRENGTH
DIFFERENCES WITH THE DEVELOPING LOW PRESSURE. THE GFS AND ITS
ENSEMBLES CONTINUE TO BE FURTHEST SOUTH WITH THE LOW KEEPING THE
HEAVIEST PRECIPITATION SOUTH OF LONG ISLAND. THE EURO AND CMC ARE
FURTHER NORTH WITH THE LOW BRINGING MORE SUBSTANTIAL PRECIPITATION
FRIDAY INTO AT LEAST THE FIRST PART OF FRIDAY NIGHT. WITH THERE
STILL REMAINING A FAIRLY LARGE SPREAD BEING DEPICTED BY THE 00Z
MODELS...HAVE OPTED TO STAY WITH HIGH CHANCE POPS FOR THIS FORECAST
PACKAGE.

COMPLICATED PTYPE FORECAST AS THE COLD AIR SOURCE FROM THE SURFACE
HIGH PRESSURE SHIFTS OFFSHORE DURING THE DAY FRIDAY ALLOWING SURFACE
WINDS TO BECOME EAST OR EVEN SOUTHEAST WARMING THE BOUNDARY LAYER.
SOME MID LEVEL WARMTH IS ALSO POSSIBLE FURTHER COMPLICATING THE
PTYPE...HAVE MAINTAINED CONSISTENT WORDING FROM PREVIOUS FORECAST OF
RAIN AND SNOW DUE TO CONTINUED UNCERTAINTY IN THERMAL PROFILES.

THE LOW QUICKLY MOVES OFFSHORE LATE FRIDAY NIGHT FOLLOWED BY THE
APPROACH OF ANOTHER COLD FRONT ON SATURDAY. TEMPERATURES MAY
APPROACH NORMAL LEVELS BRIEFLY ON SATURDAY AHEAD OF THE FRONT.
CURRENTLY FORECASTING SLIGHT CHANCE POPS WITH THE FRONT PASSAGE
SATURDAY NIGHT. CANADIAN HIGH PRESSURE THEN BUILDS INTO THE REGION
SUNDAY INTO MONDAY WITH TEMPERATURES FALLING BACK BELOW NORMAL.
TEMPERATURES SHOULD AVERAGE AROUND TEN DEGREES BELOW NORMAL SUNDAY
INTO MONDAY.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
A COLD FRONT MOVES EAST THIS AFTERNOON AND TONIGHT. HIGH PRESSURE
BUILDS WELL TO THE WEST WEDNESDAY.

VFR AS STRATOCU SCATTERS LATER THIS AFTERNOON AND TONIGHT.

NORTHWEST WINDS PREVAIL. SPEEDS 20-25 KT WITH 30-35 KT GUSTS THIS
AFTERNOON. A FEW GUSTS TO 40 KTS EXPECTED AT TIMES.

WINDS GRADUALLY DIMINISH TONIGHT...10 TO 20 KT...GUSTS 20 TO 30 KT GUSTS
MAY BE LESS FREQUENT LATE TONIGHT FOR A SHORT TIME.

NW WINDS INCREASE AGAIN WEDNESDAY MORNING.

 ...NY METRO ENHANCED AVIATION WEATHER SUPPORT...

DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS
CAN BE FOUND AT: HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)

KJFK FCSTER COMMENTS: WINDS SHOULD REMAIN TO THE RIGHT OF 310
MAGNETIC INTO THE EVENING.

KLGA FCSTER COMMENTS: WINDS SHOULD REMAIN TO THE RIGHT OF 310
MAGNETIC INTO THE EVENING.

KEWR FCSTER COMMENTS: WINDS SHOULD REMAIN TO THE RIGHT OF 310
MAGNETIC INTO THE EVENING.

KTEB FCSTER COMMENTS: NW WINDS REMAIN GUSTY INTO THE EVENING.

KHPN FCSTER COMMENTS: NW WINDS REMAIN GUSTY INTO THE EVENING.

KISP FCSTER COMMENTS: NW WINDS REMAIN GUSTY INTO THE EVENING.

OUTLOOK FOR 18Z WEDNESDAY THROUGH SATURDAY...
.WEDNESDAY AFTERNOON...VFR. NW WINDS 15-20 KT WITH GUSTS UP TO 30 KT.
.WEDNESDAY NIGHT...VFR. DIMINISHING WINDS.
.THURSDAY-THURSDAY NIGHT...VFR. NW WINDS 10-15 KT DURING THE
DAY...LIGHT AT NIGHT.
.FRIDAY-FRIDAY NIGHT...IFR POSSIBLE IN SN AND RA.
.SATURDAY-SATURDAY NIGHT...VFR.
.SUNDAY...VFR WITH GUSTY NW WINDS 15 TO 25 KT.

&&

.MARINE...
GALE WARNING IN EFFECT FOR ALL WATERS. WHILE MIXING MAY NOT BE AS
HIGH AS INDICATED DUE TO THE COLD WATERS...THE LEVEL OF 35 KT
WINDS IS FAIRLY LOW IN THE SOUNDINGS. THE WARNING BEGINS AT 18Z
ALTHOUGH IT COULD BE A FEW HOURS LATER DEPENDING ON HOW QUICKLY
THE COLDER AIR STARTS FILTERING IN. HAVE THE WARNING ENDING AT 10Z
TONIGHT...ALTHOUGH IT MAY NEED TO BE CONTINUED ON THE OCEAN WATERS
INTO WED. IT IS MARGINAL WED MORNING SO DIDN'T HAVE THE CONFIDENCE
TO GO ANY FURTHER. SCA WILL LIKELY BE NEEDED OTHERWISE WITH A
GUSTY NW FLOW CONTINUING.

WINDS AND SEAS FALL BELOW SCA LEVELS WEDNESDAY NIGHT AS HIGH
PRESSURE BUILDS OVER THE WATERS. THESE CONDITIONS ARE EXPECTED TO
CONTINUE THROUGH FRIDAY MORNING LOW PRESSURE THEN DEVELOPS OFF THE
MIDDLE ATLANTIC COAST FRIDAY INTO FRIDAY NIGHT. WINDS SHOULD
CONTINUE TO STAY JUST BELOW SCA LEVELS...BUT SEAS MAY BUILD SCA
LEVELS ON THE OCEAN FRIDAY NIGHT INTO SATURDAY.

&&

.HYDROLOGY...
LESS THAN 1/4 INCH OF RAIN IS EXPECTED THIS MORNING. HIGHEST AMOUNTS
WILL BE CONFINED TO THE SRN CT...AND THE TWIN FORKS OF LI.

THE POTENTIAL EXISTS FOR 1/2 TO 1 INCH OF LIQUID EQUIVALENT ON
FRIDAY INTO FRIDAY NIGHT. SOME OF THIS MAY FALL IN THE FROZEN
STATE BEFORE CHANGING OVER TO LIQUID.

RECENT INCREASED FLOW ON RIVERS/STREAMS...PARTICULARLY ACROSS THE
LOWER HUDSON VALLEY AND SOUTHERN CT...COUPLED WITH MILD
TEMPERATURES...MAY CAUSE ICE BREAKUP/MOVEMENT INTO EARLY THIS
WEEK. THIS SHOULD MAKE ICE JAMS AND LOCALIZED FLOODING POSSIBLE.
ICE JAM FLOODING IS UNPREDICTABLE AND SUDDEN...SO INTERESTS ALONG
ICE COVERED RIVERS SHOULD MONITOR NWS FORECASTS FOR THE LATEST
INFORMATION.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING
OBSERVED AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE
VISIT THE ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON
OUR WEB SITE.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...GALE WARNING UNTIL 6 AM EDT WEDNESDAY FOR ANZ330-335-338-340-
     345-350-353-355.

&&
Hazardous weather outlook, Mar 17, 3:36 AM EST, 11 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
436 AM EDT TUE MAR 17 2015

CTZ005>012-NJZ002-004-006-103>108-NYZ067>071-180845-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-
436 AM EDT TUE MAR 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

RECENT RAINFALL AND SNOW MELT...COMBINED WITH SEASONABLY MILD
DAYTIME TEMPERATURES...WILL CONTINUE THE BREAK UP AND MOVEMENT OF
ICE. THIS WILL CAUSE POSSIBLE ICE JAMS WITH LOCALIZED FLOODING.
ICE JAM FLOODING IS UNPREDICTABLE AND SUDDEN...SO IT IS ADVISED
THAT THOSE WITH INTERESTS ALONG RIVERS AND STREAMS MONITOR NWS
FORECASTS FOR THE LATEST INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

RECENT RAINFALL AND SNOW MELT...COMBINED WITH SEASONABLY MILD
DAYTIME TEMPERATURES...WILL CONTINUE THE BREAK UP AND MOVEMENT OF
ICE. THIS WILL CAUSE POSSIBLE ICE JAMS WITH LOCALIZED FLOODING.
ICE JAM FLOODING IS UNPREDICTABLE AND SUDDEN...SO IT IS ADVISED
THAT THOSE WITH INTERESTS ALONG RIVERS AND STREAMS MONITOR NWS
FORECASTS FOR THE LATEST INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NYZ072>075-078>081-176>179-180845-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-
SOUTHERN NASSAU-
436 AM EDT TUE MAR 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-180845-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
436 AM EDT TUE MAR 17 2015

...GALE WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 6 AM EDT
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 strong wind. Local standard time, as filed.

Strong Wind, Southern Westchester

When
March 17, 3:00 PM EST to 5:00 PM EST
Where
Southern Westchester forecast zone
Measured
49 kt (56 mph) measured gust
Property damage
$10,000
Reported by
ASOS
Coordinates
41.152, -73.753 (the zone’s center; the record gives no point)

A wind gust of 56 mph was observed at White Plains Airport at 4:00 pm.

Strong Wind, Southwest Suffolk

When
March 17, 3:00 PM EST to 6:00 PM EST
Where
Southwest Suffolk forecast zone
Measured
48 kt (55 mph) measured gust
Property damage
$10,000
Reported by
ASOS
Coordinates
40.941, -72.685 (the zone’s center; the record gives no point)

A wind gust of 55 mph was observed at Islip Macarthur Airport at 4:41 pm.

Strong Wind, Southern Queens

When
March 17, 5:00 PM EST to 8:00 PM EST
Where
Southern Queens forecast zone
Measured
46 kt (53 mph) measured gust
Property damage
$10,000
Reported by
ASOS
Coordinates
40.658, -73.839 (the zone’s center; the record gives no point)

A wind gust of 53 mph was observed at JFK International Airport at 6:35 pm.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2015Every state in 2015This day in weather historyWarnings in New York, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 563028, 563030, 563033.